Texas, 2001

High Wind in Texas, April 10, 2001

April 10, 2001 · NWS MAF · 2 events in 2 counties and zones

Strong gradient winds behind a cold front produced blowing dust, and visibilities near zero. This caused numerous accidents on area interstates and state highways during the evening hours of 4/10/01.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$1.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong gradient winds behind a cold front produced blowing dust, and visibilities near zero. This caused numerous accidents on area interstates and state highways during the evening hours of 4/10/01. One fatality and three injuries were reported. A nine vehicle accident occurred at approximately 5:00 pm CST on 4/10/01 in the eastbound lanes of Interstate 20 at mile marker 37.5 (approximately four miles west of Pecos in Reeves county). With zero visibility due to strong winds and blowing dust, the driver of one tractor trailer stopped on the side of the road and was rear-ended by a second tractor trailer. The two tractor trailors became engulfed in fire. There was a chain reaction collision of the remaining seven vehicles. Passerbys were unable to rescue the driver of the second tractor trailer, who expired at the scene. There were two other injuries.Another multiple vehicle accident occurred at approximately 6:00 pm CST on 4/10/01 in the westbound lanes of Interstate 10 at mile marker 225 (approximately 17 miles east of Balmorhea near the Pecos/Reeves county line). Four tractor trailers were involved in the accident, which resulted in both the westbound and eastbound lanes of Interstate 10 being closed and one person being injured.Other vehicle collisions occurred across Reeves County in near zero visibilities due to high winds and blowing dust. A truck and a car were involved in a non-injury accident on Interstate 20 at mile marker 38. A school bus and a car also collided on Highway 17, in a non-injury accidient between the communities of Balmorhea and Saragosa. Other effects of the high winds were 27 downed power poles in Pecos and Reeves County, 16 of them along Highway 17 between Saragosa and Verhalen. Over 3000 customers in Toyah, Fort Stockton, and Kermit were without power for part of the evening of April 10 due to damage caused by high winds in excess of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 1:15 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 1:15 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT TUE APR 10 2001

ANOTHER TOUGH FORECAST TODAY.  AT LEAST FOR THE MIDLAND CWA...
TOUGHEST PART OF THE FORECAST WILL BE FORECASTING THE WIND SPEEDS
TONIGHT AND THE ONSET OF THE EVENT.  WSM AND JTN WND PRFLS INDICATE
45 TO 60 KT WND SPDS AT H7 LVL.  THCK CIRRUS SHIELD PREVENTING GOOD
INSOLATION AND SUBSEQUENT MIXING...SO STRONG UPR LVL WNDS HAVING
TROUBLE MIXING DOWN TO THE SFC.  STRONG UPR LVL WNDS ALSO EVIDENT BY
THE FORMATION OF WV CLDS OVR NRN MX.  AVN MODEL...WHILE SOMETIMES
OVERDONE ON WIND SPEEDS...SEEMS TO BE THE BETTER DEPICTION OF THE
WND FIELDS THIS RUN.  ALL OTHERS SEEM TO BE A LITTLE TOO SLOW ON
WND SPDS.  LATE THIS AFTERNOON AND EARLY THIS EVENING AS UPR LVL
SYSTEM APPROACHES WND SPDS SHOULD BEGIN TO INCREASE FROM WEST TO
EAST AS AREA GETS INTO SUBSIDENCE REGION BEHIND H5 VORT MAX.  AFTER
SUNSET WIND PRODUCER WILL SHIFT FROM THE UPR LVL SUPPORT TO STRONG
PRESSURE FALLS AND A TIGHTENING SFC PRESSURE GRADIENT OVER THE PLAINS
OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  HAVE COORDINATED WITH LBB
AND HAVE DECIDED TO MENTION WINDY CONDITIONS...BUT HAVE ALSO DECIDED
TO STAY JUST BELOW WIND ADVISORY CRITERIA.  COLD FRONT IS EXPECTED TO
PUSH THROUGH THE AREA BY 06Z.  WILL NOT MAKE ANY DRASTIC CHANGES TO
PREVIOUS POPS FORECAST AS IT APPEARS THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE LOCATED TO THE NORTH AND EAST OF THE FORECAST
AREA.

FOR TOMORROW...LOOKS LIKE FIRST HALF OF DAY WILL BE WINDY AS PRESSURE
GRADIENT WILL REMAIN STRONG.  ANOTHER SUBSTANTIAL H5 VORT MAX MOVES
JUST TO THE NORTH OF THE AREA ON THURSDAY...HOWEVER MOISTURE WILL BE
SPARSE AS NOT ENOUGH TIME BETWEEN THE SYSTEM FOR A SUBSTANTIAL
INCREASE IN LOW LEVEL MOISTURE.  FOR THIS REASON WILL NOT
INTRODUCE POPS INTO THE FORECAST FOR THURSDAY.

FOR THE EXTENDED...H5 RDG BECOMES MORE AMPLIFIED OVER THE WRN US
FOR A RETURN TO A WARM AND DRY TREND.

MAF  49/76/46/82    2000
LSA  45/75/42/80    3000
E41  51/77/47/83    2000
6R6  56/80/50/85    1000
MRF  37/70/36/77    0000
CNM  44/75/42/83    0000

.MAF...
TX...HIGH WIND WARNING GUADALUPE MOUNTAINS THROUGH 11/0300Z.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS THROUGH 11/0300Z.

MARTIN

In the hours before

Special weather statement, Apr 10, 2:30 PM CST, 2 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE APR 10 2001

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER EASTERN ARIZONA THIS AFTERNOON WILL
TAKE AIM ON WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.
INCREASING GULF MOISTURE AHEAD OF THIS SYSTEM AND A DEVELOPING
DRYLINE WILL RESULT IN WIDELY SCATTERED THUNDERSTORMS EAST OF A
LINE FROM HOBBS TO FORT STOCKTON TONIGHT...AND A FEW OF THESE MAY
BECOME SEVERE.  SOUTHWEST WINDS WILL INCREASE ACROSS THE GUADALUPE
MOUNTAINS TONIGHT.

.THREATS...

THUNDERSTORMS...
THERE IS A RISK OF THUNDERSTORMS TONIGHT FOR MUCH OF THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND THE SOUTHERN TRANS PECOS.
THE RISK AREA IS FOR THAT PART OF WEST TEXAS EAST OF A HOBBS NEW
MEXICO TO FORT STOCKTON TEXAS LINE.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FROM MIDLAND NORTH AND MIDLAND EAST...AND A
MODERATE RISK IN SCURRY COUNTY.  LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS...ALTHOUGH TORNADOES ARE
POSSIBLE.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN ROCKIES
TONIGHT.  IN ADVANCE OF THIS STORM SYSTEM...GULF MOISTURE HAS
INCREASED ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
AND SOUTHERN TRANS PECOS.  A DRYLINE BY MID AFTERNOON EXTENDED FROM
ROUGHLY HOBBS NEW MEXICO TO FORT STOCKTON AND SOUTH.  THE AIRMASS TO
THE EAST OF THE DRYLINE IS MODERATELY UNSTABLE...AND THE COMBINATION
OF LIFT PROVIDED BY THE APPROACHING UPPER STORM SYSTEM...A MOIST AND
UNSTABLE AIRMASS...AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE SHOULD
BE SUFFICIENT TO GENERATE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
THIS EVENING.  A PACIFIC COLD FRONT WILL MERGE WITH THE DRYLINE LATER
TONIGHT...AND THIS COLD FRONT WILL MOVE ACROSS THE REMAINDER OF WEST
TEXAS...ENDING THE THUNDERSTORM THREAT ACROSS THE AREA.

THUNDERSTORM INITIATATION IS EXPECTED ALONG THE DRYLINE AFTER 600 PM
CDT /500 PM MDT/.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
LATER THIS EVENING WHEN THE PACIFIC COLD FRONT BEGINS TO PUSH ACROSS
THE AREA.  THESE THUNDERSTORMS INITIALLY WILL BE ISOLATED...AND MAY
ACQUIRE SUPERCELL CHARACTERISTICS.  LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY EARLY ON...BUT
ONE OR TWO OF THESE STORMS COULD BE CAPABLE OF PRODUCING A TORNADO.
CONSIDERABLE HIGH LEVEL CLOUDINESS AND THE TURNING OF THE WINDS WITH
HEIGHT FAVOR A TRANSITION TO A SQUALL LINE TONIGHT ACROSS THE FAR
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.  WITH THIS
TRANSITION...THE THREAT OF DAMAGING WINDS WILL INCREASE...WHILE THE
THREAT OF LARGE HAIL AND TORNADOES SHOULD DECREASE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN
BASIN LATE...WESTERN LOW ROLLING PLAINS...AND SOUTHERN TRANS PECOS
THIS EVENING.

WIND...
SOUTHWEST WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS THIS
EVENING...WITH SUSTAINED WINDS OF 40 TO 50 MPH POSSIBLE.  THESE WINDS
ARE EXPECTED TO INCREASE THIS EVENING WITH PASSAGE OF THE UPPER LEVEL
STORM SYSTEM...AND A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA
THROUGH 9 PM MDT.  PLEASE REFER TO THIS HIGH WIND WARNING /WWUS74
KMAF/ FOR ADDITIONAL INFORMATION.

FIRE WEATHER...
THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WEST TO SOUTHWEST
WINDS...AND LOW FUEL MOISTURE WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND
THIS EVENING.  PERSONS IN THESE AREAS SHOULD EXERCISE CAUTION WITH
FIRE THIS EVENING.  PLEASE REFER TO THE LATEST FIRE WEATHER FORECAST
/FNUS54 KMAF/ FOR FURTHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Reeves County and Upper Trans Pecos / Reeves / Ne Culberson

When
April 10, 4:45 PM CST to 9:00 PM CST
Where
Reeves County and Upper Trans Pecos / Reeves / Ne Culberson forecast zone
Measured
62 kt (71 mph)
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
LAW ENFORCEMENT

High Wind, Pecos

When
April 10, 4:45 PM CST to 9:00 PM CST
Where
Pecos forecast zone
Measured
62 kt (71 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Strong non-convective winds took between a third and a half of the roof off of the Pecos County Civic Center in Fort Stockton. Local law enforcement reported that a DPS building in Fort Stockton also suffered significant damage, and that moderate to heavy damage affected half the buildings in Fort Stockton. The winds also downed numerous powerlines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Reeves County and Upper Trans Pecos / Reeves / Ne Culberson2001-04-1042FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242439, 5242440.